Holy Moly!!!! - page 2
40-something y/o/w/m w/ hx HTN comes in to the ER via ambulance for H/A. Took a couple Darvocets at home without relief. Doc sees pt...is still in room when pt proceeds to seize... Discover pt... Read More
Dec 14, '02Occupation: L and D Joined: Sep '02; Posts: 258; Likes: 5Wow ER, that is incredible! I am an extern on telemetry, and have heard and seen some out there incredible catches and saves, but yours tops them!
Dec 14, '02Specialty: 8 year(s) of experience ; Joined: Oct '01; Posts: 1,499; Likes: 287Originally posted by VickyRN
Those RCA occlusions (right-sided and inferior infarcts) can have very strange manifestations, especially in women. That's why women often have poorer outcomes post MI's (higher mortality and morbidity). Oftentimes, only sx: bad abdominal pain, SOB, sky-high blood glucose, shoulder or intrascapular pain, high lactic acid (over 10--ominous). Sometimes no symptoms at all (especially in diabetic or insulin-resistant patients)--until they drop over dead from sudden cardiac death (dysrhythmias) or have symptoms of end-stage CHF. One very experienced ER nurse told me that if someone comes in with "jaw pain"--beware--it may be "the big one!!" She told us of one patient who only was hurting in one or two fingers--no other symptoms--and was having a massive MI!!! I have never heard of "headache" pain signifying an MI before! This whole subject is fascinating.
We had a lady come in from an ECF recently who had gotten light-headed going to the BR. She sat down on the floor and called for help. They called 911, and when she stood up to get on the cot she passed out. She woke right up, and felt OK. Her BP was low, and she was in NSR on the monitor, no elevation or depression of the ST segments. In the ER, she got some IVF and her BP came up, normal EKG upon arrival, no other complaints until she started saying her arms felt cold. She was suddenly developing "tombstones" on the monitor...12 lead showed elevation in II, III, and AVF (inferior MI).
She was starting to get pretty crumpy-looking, got started on some Dopamine, then she went down to the cath lab...also 100% RCA, which they PTCA'd and stented.
To make a very long story a little shorter, she almost crashed on the table a couple times, and was having a lot of pressure problems. Her left ventricular function was actually pretty good, so they didn't do a IABP (intra-aortic balloon pump). Bradied down, so she got a temporary pacer.
Another nurse and I went up to CICU to check on her after the cath (slow night ) and she was very confused, cyanotic, and had had several more runs of VT, and was also going in and out of a junctional rhythm. She was getting a little combative, and one of the new grads was pretty much just holding down her leg, which still had the cath sheath in it. They didn't want to sedate her any more, b/c she had snoring resps and was cyanotic....so her nurse called the cardiologist who was still in house, called the family practice resident, and we intubated her and got her on some Amiodarone and gave her some IVF...everything was looking pretty good at that point; color was better, pressure was better, no more bad rhythms, and she wasn't combative and was sleeping.
Went back the next day and she was on Neo in addition to Dopamine, had a Swan, and was on propofol for sedation. They had done an echo, and found that she'd actually had a right ventricular infart and her RV was hardly functioning. Her left ventricular function had also declined. Very hypotensive, lungs with a lot of fluid, and had that "feel" to her when you touched her. At this point, the family decided to just let her go
She had a hgb of 7 right before she RHC'd, which they never did confirm the cause of.
Sorry so long...but this was another sad/interesting RCA occlusion story. Never saw a RV infarct before, which is pretty fascinating stuff.
We've had a lot of really interesting/complex/tragic patients lately...I could literally go on and on...
Dec 14, '02Occupation: Nurse Educator Specialty: 16 year(s) of experience in Gerontological, cardiac, med-surg, peds ; From: US ; Joined: Mar '01; Posts: 12,037; Likes: 6,467Right infarcts--if have any elevation in leads V1 or V2 on standard EKG, do a right sided EKG--elevation RV3 signifies right ventricular infarct. Difficult to treat, NO NITRO! NO MORPHINE! Often needs fluid boluses and a lot of prayer.